Alert archive / Iowa / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 313, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 21, 2007, 8:29 PM CDT for Humboldt County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2007, 8:29 PM CDT (01:29 UTC)
- Expired
- Aug 21, 2007, 9:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Humboldt County, IA
The radar
The Des Moines radar (KDMX), 137 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 6:47 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1298 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 453 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 220129
SVRDMX
IAC091-220215-
/O.NEW.KDMX.SV.W.0313.070822T0129Z-070822T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
829 PM CDT TUE AUG 21 2007
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN HUMBOLDT COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 915 PM CDT.
* AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
BRADGATE...OR ABOUT 24 MILES NORTHWEST OF FORT DODGE...AND MOVING
EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL WESTERN HUMBOLDT COUNTY AT 840 PM CDT
THIS WARNING REPLACES THE TORNADO WARNING PREVIOUSLY IN EFFECT FOR
NORTHWESTERN HUMBOLDT COUNTY.
GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY.
EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE
STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR
DAMAGE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING
FOR NORTHERN IOWA.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 4292 9431 4274 9435 4276 9446 4281 9445
4284 9446 4288 9445 4289 9446 4291 9445
TIME...MOT...LOC 0129Z 292DEG 19KT 4280 9441
$$
KINNEY2 follow-up statements
000
WWUS53 KDMX 220141
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
841 PM CDT TUE AUG 21 2007
IAC091-220215-
/O.CON.KDMX.SV.W.0313.000000T0000Z-070822T0215Z/
HUMBOLDT IA-
841 PM CDT TUE AUG 21 2007
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN HUMBOLDT COUNTY...
AT 836 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BRADGATE...OR ABOUT 22
MILES NORTHWEST OF FORT DODGE...MOVING EAST AT 15 MPH.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING
FOR NORTHERN IOWA.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 4292 9431 4274 9435 4276 9446 4281 9445
4284 9446 4288 9445 4289 9446 4291 9445
TIME...MOT...LOC 0141Z 287DEG 17KT 4279 9434
$$
KINNEY000
WWUS53 KDMX 220208
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
908 PM CDT TUE AUG 21 2007
IAC091-220218-
/O.EXP.KDMX.SV.W.0313.000000T0000Z-070822T0215Z/
HUMBOLDT IA-
908 PM CDT TUE AUG 21 2007
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HUMBOLDT COUNTY
EXPIRES AT 915 PM CDT...
AT 906 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING
FOR NORTHERN IOWA.
LAT...LON 4292 9431 4274 9435 4276 9446 4281 9445
4284 9446 4288 9445 4289 9446 4291 9445
TIME...MOT...LOC 0208Z 287DEG 17KT 4275 9417
$$
KINNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 6:20 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Aug 21, 6:20 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR TAF AFD NATIONAL WEATHER SERVICE DES MOINES IA 620 PM CDT TUE AUG 21 2007 .DISCUSSION... PRIMARY CONCERN OVER THE NEXT SEVERAL DAYS REMAINS POTENTIAL HEAVY RAINFALL ACROSS THE AREA. WARM FRONT CURRENTLY EXTENDING ACROSS SOUTHEAST SOUTH DAKOTA THROUGH CENTRAL IOWA. STRONG THETA-E ADVECTION ONGOING OVER THE MID MISSOURI RIVER VALLEY WILL CONTINUE TO MOVE EAST AS BETTER MOISTURE AND MID LEVEL LAPSE RATES ADVECT ACROSS CENTRAL IOWA. EXPECT PRIMARY FOCUS FOR THUNDERSTORM DEVELOPMENT TO BEGIN OVER EAST CENTRAL NEBRASKA AND INTO WEST CENTRAL IOWA WITH A COMPLEX MOVING EAST OVER CENTRAL AND NORTHERN IOWA OVERNIGHT. WITH THE LOW LEVEL JET INCREASING TONIGHT AND QG FORCING INCREASING FROM APPROACHING MID LEVEL SHORT WAVE...BACK BUILDING OF STORMS IS POSSIBLE WITH POTENTIAL FOR TRAINING OF STORMS AND RESULTING IN VERY HEAVY RAINFALL. WILL CONTINUE THE FLASH FLOOD WATCH MAINLY ALONG AND NORTH OF INTERSTATE 80 THROUGH WEDNESDAY THOUGH WILL CANCEL OVER THE SOUTHWEST CORNER. ON WEDNESDAY...THE FRONTAL BOUNDARY WILL REMAIN OVER CENTRAL IOWA AND AFTER A BRIEF MID DAY BREAK...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CENTRAL AND WEST CENTRAL IOWA DURING THE AFTERNOON HOURS. STRONG MOISTURE TRANSPORT INTO THE BOUNDARY WILL BE ONGOING AND THE THREAT FOR VERY HEAVY RAINFALL APPEARS MAXIMIZED BY LATE WEDNESDAY AFTERNOON AND INTO THE OVERNIGHT HOURS. WILL LIKELY NEED TO REISSUE THE FLASH FLOOD WATCH BEYOND WEDNESDAY BUT WILL FOCUS ON TONIGHT THEN REFOCUS THE WATCH AFTER TONIGHT EVENT. BY LATE WEDNESDAY AND THROUGH FRIDAY...SOME MOISTURE FROM HURRICANE DEAN BEGINS TO PEEL OFF AND MOVE TOWARDS THE CENTRAL PLAINS. THE BOUNDARY LINGERS THURSDAY THROUGH FRIDAY WITH ADDITIONAL THUNDERSTORM AND HEAVY RAIN CHANCES. A BREAK IN THE PRECIPITATION IS ON TAP SATURDAY AND SUNDAY. RETURN FLOW SUNDAY NIGHT MAY POSE A RISK OF SOME ELEVATED CONVECTION BUT AT THIS TIME THE SIGNAL IS NOT STRONG ENOUGH TO INCLUDE POPS. THE ACTUAL REMNANTS OF HURRICANE DEAN ARE EXPECTED TO ARRIVE OVER THE CENTRAL PLAINS BY EARLY TO MID PORTION OF NEXT WEEK. HAVE FOCUSED SOME POP CHANCES ON TUESDAY FOR THE POTENTIAL FOR DEANS ARRIVAL. && .AVIATION 22/00Z... APPEARS STRONG CAP IN PLACE OVER MUCH OF THE STATE. TAFS CONCERN IS INITIATION OF DEVELOPMENT. EXPECT FIRST DEVELOPMENT AFTER 02Z IN NORTHERN IOWA WITH LATE DEVELOPMENT FARTHER EAST AND SOUTH YOU TRAVEL. VFR CONDITIONS EXPECTED MUCH OF THE NIGHT THOUGH IN THUNDERSTORMS MVFR CEILINGS AND VISIBILITY. && .DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH NOON WEDNESDAY IAZ004>007-IA015>017-IA023>028-IA033>039-IA044>050-IA057>060 && LONG TERM...DONAVON SHORT TERM/AVIATION...ALBRECHT/11/7/0
Hazardous weather outlook, Aug 21, 5:14 PM CDT, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 514 PM CDT TUE AUG 21 2007 IAZ004>007-015>017-023>028-033>039-044>050-057>060-221100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK- 514 PM CDT TUE AUG 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS THIS EVENING AND TONIGHT...SPREADING EAST NORTHEAST AS THE EVENING PROGRESSES. STORMS THAT DEVELOP WILL LIKELY PRODUCE HEAVY RAINFALL WITH 3 TO 5 INCHES POSSIBLE IN AREAS THAT RECEIVE MULTIPLE STORMS THIS EVENING. WITH SEVERAL NIGHTS OF HEAVY RAIN ALREADY HAVING OCCURRED...THE AREAS THESE STORMS MOVE OVER TONIGHT WILL LIKELY QUICKLY EXPERIENCE FLASH FLOODING. SEVERE STORMS ARE ALSO POSSIBLE WITH QUARTER SIZED HAIL AND WINDS TO 70 MPH WITH THE GREATEST THREAT MAINLY WEST OF INTERSTATE 35. AN ISOLATED TORNADO IS ALSO POSSIBLE EARLY IN THE EVENING OVER WESTERN IOWA. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM WEDNESDAY THROUGH FRIDAY...AND SEVERE WEATHER IS ALSO POSSIBLE. TIMING AND SPECIFIC THREATS WILL BE DEFINED IN LATER FORECASTS. HEAVY RAINS ARE LIKELY WITH THESE STORMS THAT DEVELOP AND WILL LIKELY PRODUCE FLASH FLOODING. A FLASH FLOOD WATCHING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED DURING THE PERIOD FOR BOTH SEVERE WEATHER AND FOR HEAVY RAINFALL REPORTS. RAINFALL REPORTS AND THE EFFECTS OF FLASH FLOODING WOULD BE EXTREMELY APPRECIATED. AN EMERGENCY MANAGER CONFERENCE CALL WILL BE CONDUCTED TODAY AT 2 PM. IAZ061-062-070>075-081>086-092>097-221100- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 514 PM CDT TUE AUG 21 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED STRONG THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL DEVELOP THIS EVENING AND CONTINUE OVERNIGHT TONIGHT. HEAVY RAINFALL WILL BE THE PRIMARY THREAT WITH AMOUNTS OF ONE TO THREE INCHES POSSIBLE. SECONDARY THREATS WILL BE WIND AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM WEDNESDAY THROUGH FRIDAY...AND SEVERE WEATHER IS ALSO POSSIBLE. TIMING AND SPECIFIC THREATS WILL BE DEFINED IN LATER FORECASTS. HEAVY RAINS ARE LIKELY WITH THESE STORMS THAT DEVELOP AND WILL LIKELY PRODUCE FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED DURING THE PERIOD FOR BOTH SEVERE WEATHER AND FOR HEAVY RAINFALL REPORTS. RAINFALL REPORTS AND THE EFFECTS OF FLASH FLOODING WOULD BE EXTREMELY APPRECIATED. AN EMERGENCY MANAGER CONFERENCE CALL WILL BE CONDUCTED TODAY AT 2 PM. FORSTER
In the hours before
Local storm report, Aug 21, 8:09 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
809 PM CDT TUE AUG 21 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND GST 1 N PLOVER 42.89N 94.62W
08/21/2007 E70 MPH POCAHONTAS IA LAW ENFORCEMENT
HEAVY RAIN
0802 PM TSTM WND GST 1 N ROLFE 42.83N 94.53W
08/21/2007 E70 MPH POCAHONTAS IA LAW ENFORCEMENT
60 TO 70 MPH ESTIMATED WINDS AND HEAVY RAIN
&&
ALBRECHTThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:16 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 59 min |
| Aug 21, 7:40 PM CDT | Flash Flood Warning | DMX | Palo Alto | 6 hr |
| Aug 21, 7:49 PM CDT | Tornado Warning | DMX | Humboldt, Pocahontas | 41 min |
| Aug 21, 8:04 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 56 min |
| Aug 21, 8:07 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt | 53 min |
| Aug 21, 8:24 PM CDT | Flash Flood Warning | DMX | Winnebago, Worth | 6 hr |
| Aug 21, 8:24 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Pocahontas, Webster | 66 min |
| Aug 21, 8:33 PM CDT | Flash Flood Warning | DMX | Franklin, Humboldt, Wright | 6 hr |
| Aug 21, 8:33 PM CDT | Flash Flood Warning | DMX | Franklin, Humboldt, Pocahontas, Wright | 6 hr |
| Aug 21, 8:55 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Wright | 65 min |
| Aug 21, 9:42 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 38 min |
| Aug 21, 10:00 PM CDT | Severe Thunderstorm Warning | DMX | Butler | 60 min |
| Aug 21, 10:06 PM CDT | Flash Flood Warning | DMX | Webster | 6 hr |
| Aug 21, 10:13 PM CDT | Flash Flood Warning | DMX | Bremer, Butler | 6 hr |
| Aug 21, 10:13 PM CDT | Severe Thunderstorm Warning | DMX | Sac | 47 min |
| Aug 21, 10:21 PM CDT | River Flood Warning | DMX | Humboldt | 5 days |
| Aug 21, 10:21 PM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 42 hr |
| Aug 21, 11:07 PM CDT | Flash Flood Warning | DMX | Webster | 6 hr |
| Aug 21, 11:16 PM CDT | Flash Flood Warning | DMX | Grundy, Hardin | 6 hr |
| Aug 21, 11:17 PM CDT | Flash Flood Warning | DMX | Grundy, Hamilton, Hardin | 6 hr |
| Aug 21, 11:32 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 28 min |
| Aug 22, 3:20 AM CDT | River Flood Warning | DMX | Webster | 66 hr |
| Aug 22, 5:55 AM CDT | River Flood Warning | DMX | Black Hawk | 4 days |
| Aug 22, 5:55 AM CDT | River Flood Warning | DMX | Black Hawk | 4 days |
| Aug 22, 9:57 AM CDT | Severe Thunderstorm Warning | DMX | Sac | 48 min |
| Aug 22, 11:33 AM CDT | Flash Flood Warning | DMX | Calhoun, Sac | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.